Illinois, 2024

Strong Wind in Illinois, March 26, 2024

March 26, 2024 · NWS PAH · 4 events in 4 counties and zones

With strong low pressure tracking northeastward from Wisconsin towards Lake Superior, southwesterly wind gusts up to around 40 mph occurred at Carbondale during the early morning and in portions of Southeastern Illinois during the mid-morning to midday hours on the 26th as the primary cold front was making its approach.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

With strong low pressure tracking northeastward from Wisconsin towards Lake Superior, southwesterly wind gusts up to around 40 mph occurred at Carbondale during the early morning and in portions of Southeastern Illinois during the mid-morning to midday hours on the 26th as the primary cold front was making its approach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 26, 6:11 AM CST, 49 minutes earlier. Its key messages:

  • A few light showers are possible this morning, then dry conditions are expected this afternoon through the end of the work week.
  • Temperatures will be around 5 degrees below normal through Wednesday night, then a significant warming trend will begin Thursday, with well above normal temperatures by the weekend into Monday.
  • Chance of showers and thunderstorms return Friday night through the weekend, mainly for the northern half of the area.
Area forecast discussion, Mar 26, 6:11 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
711 AM CDT Tue Mar 26 2024

.KEY MESSAGES...

- A few light showers are possible this morning, then dry
  conditions are expected this afternoon through the end of the
  work week.

- Temperatures will be around 5 degrees below normal through
  Wednesday night, then a significant warming trend will begin
  Thursday, with well above normal temperatures by the weekend
  into Monday.

- Chance of showers and thunderstorms return Friday night
  through the weekend, mainly for the northern half of the area.

&&

.UPDATE...
Issued at 711 AM CDT Tue Mar 26 2024

Updated aviation section for 12z TAF issuance.

&&

.DISCUSSION...
Issued at 215 AM CDT Tue Mar 26 2024

The back edge of the rain will push east of our counties by 09z.
Based on the HRRR and the SREF, some additional light showers will
be possible through the morning hours as the cold front actually
moves through, especially across our northern and eastern counties.
The coverage will minimal, and any additional amounts will be light.

High pressure will build southeast out of the Northern Plains late
today through Wednesday, becoming centered over the lower
Mississippi Valley by Thursday. This will give our region north to
northwest winds through Wednesday night, shifting to the south to
southwest Thursday into Thursday night. The northwest flow will keep
our temperatures around 5 degrees below normal through Wednesday
night. Readings will moderate back to near seasonal readings
Thursday and Thursday night, then we will see a significant warming
trend begin Friday, continuing through the weekend into Monday.
High temperatures Saturday and Sunday will be 7 to 15 degrees
above normal, with lows both nights and Monday 12 to 20 degrees
above normal.

A frontal boundary will set up north of our region Friday night and
linger in the vicinity through the weekend. This will bring on and
off chances of showers and thunderstorms to mainly our northern
half of counties Friday night into Sunday. By Sunday night into
Monday, the model blend sinks the front farther south,
spreading chances across the rest of our counties. There are
some model solutions that keep the front a little farther north
and reduce or even eliminate convection chances, so confidence
is not very high at this time.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 711 AM CDT Tue Mar 26 2024

MVFR cigs with occasional breaks to VFR are expected through the
morning. Predominant VFR cigs are expected this afternoon at
KOWB/KPAH, while MVFR cigs are expected to linger at KCGI/KMVN
and possibly KEVV most of the afternoon, gradually improving to
VFR and scattering out this evening. Winds will be out of the
southwest at 10 to 18 kts with some gusts of 25-30 kts,shifting
to the west to northwest and decreasing to 10 kts or less after
00z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...RST
AVIATION...RST
Hazardous weather outlook, Mar 26, 2:14 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
314 AM CDT Tue Mar 26 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
314 AM CDT Tue Mar 26 2024 /414 AM EDT Tue Mar 26 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Low temperatures tonight will drop to around the freezing mark in
portions of southern Illinois and southeast Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Low temperatures Wednesday night will drop to near the freezing
mark in southwest Indiana, southern Illinois, southeast Missouri
and northwest Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Jackson

When
March 26, 7:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, White

When
March 26, 8:00 AM CST to 1:00 PM CST
Where
White forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
March 26, 8:00 AM CST to 1:00 PM CST
Where
Edwards forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
March 26, 8:00 AM CST to 1:00 PM CST
Where
Wabash forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164848, 1164849, 1164850, 1164851.